• Concurrent administration of aminoglycoside antibiotics and acoustic exposure is reported to result in a cochlear damage level exceeding that predicted from the effects of either agent given alone. To investigate this interaction, guinea pigs were given daily subcutaneous injections of kanamycin sulfate at 200, 300, or 400 mg/kg followed by a ten-hour noise exposure (115 or 45 dB) for seven consecutive days. Drug levels in plasma and perilymph were measured during the 24 hours after injection and during the seven-day period of drug and noise exposures. Electrophysiological and morphological evaluation of cochlear function confirmed a dramatic interaction at the 300-mg/kg dosage. Augmentation of damage was minimal at 200 mg/kg and masked by ceiling effects at 400 mg/kg. No alteration in accumulation or elimination of kanamycin occurred as a result of high-intensity acoustic exposure.
(Arch Otolaryngol 106:744-750, 1980)
Jeffrey J. Brown, Robert E. Brummett, Kaye E. Fox, Thomas W. Bendrick. Combined Effects of Noise and KanamycinCochlear Pathology and Pharmacology. Arch Otolaryngol. 1980;106(12):744–750. doi:10.1001/archotol.1980.00790360022008
* * Maintenance Notice * *
Maintenance will be performed from 11:00pm CT December 16, 2017 to 4:00pm CT December 17. Please be advised that your site/services may be periodically unavailable during this maintenance window.